Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

August 18, 2012Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 18, 2012, 1:06 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 1:06 PM EDT (17:06 UTC)
Expired
Aug 18, 2012, 2:00 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL

Counties Indian River County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 44 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:28 PM EDTTSTM WND GST 405 Sse Gifford, FLAPRSWXNET SITE D7220 SOUTH OF VERO BEACH RECORDED A 35 KT/40 MPH THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WWUS82 KMLB 181706
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
106 PM EDT SAT AUG 18 2012

FLZ047-054-058-059-064-181800-
INDIAN RIVER-MARTIN-OKEECHOBEE-SOUTHERN BREVARD COUNTY-ST. LUCIE-
106 PM EDT SAT AUG 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...NORTHEASTERN MARTIN COUNTY...EASTERN OKEECHOBEE COUNTY...ST.
LUCIE COUNTY...

* UNTIL 200 PM EDT.

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL THUNDERSTORM CLUSTERS MOVING INTO SAINT LUCIE...INDIAN 
RIVER...AND SOUTH BREVARD COUNTIES AROUND 20 MPH. RADAR INDICATED 
THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS... 
DANGEROUS LIGHTNING...AND BRIEF TORRENTIAL DOWNPOURS AS THEY 
APPROACH THE EAST FLORIDA COAST.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
INCLUDE MELBOURNE BEACH AND MICCO IN BREVARD COUNTY...WABASSO BEACH 
AND VERO BEACH IN INDIAN RIVER COUNTY...AND FORT PIERCE AND PORT 
SAINT LUCIE IN SAINT LUCIE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

LAT...LON 2720 8068 2766 8087 2811 8086 2811 8061
      2798 8054 2799 8053 2811 8059 2811 8056
      2786 8043 2724 8018 2720 8018
TIME...MOT...LOC 1702Z 245DEG 25KT 2811 8076 2731 8046

$$



BRAGAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 9:27 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 9:27 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
927 AM EDT SAT AUG 18 2012

.DISCUSSION...

...STRONG STORMS POSSIBLE AGAIN THIS AFTERNOON...

.DISCUSSION...
TODAY...BROAD TROUGH ALOFT OVER THE EASTERN PART OF THE COUNTRY HAS
SEVERAL WEAK IMPULSES EMBEDDED ACROSS THE SOUTHERN STATES.  THE
LATEST ANALYSIS SHOWS ONE VORT MAX PUSHING ACROSS THE NORTH CENTRAL
PENINSULA.  THIS FEATURE LOOKS WEAK BUT COMBINED WITH SOME DEBRIS
CLOUDINESS...THE MAIN FOCUS FOR STORMS MAY SHIFT TO SOUTHERN AREAS.

THE MAIN DIFFERENCE NOTED IN THE MORNING SOUNDINGS IS THAT
WINDS HAVE INCREASED IN THE LOWER TROPOSPHERE...WITH SOUTHWEST WINDS
AVERAGING 15-20 KNOTS.  MORNING CONVECTION IN THE EASTERN GULF HAS
ALREADY PUSHED INTO THE COAST WITH CONSIDERABLE DEBRIS CLOUDINESS
SPREADING INLAND...WITH SOME EXTENDING INTO LAKE AND METRO ORLANDO.

THIS CLOUDINESS WILL DISRUPT HEATING SOME THIS MORNING...BUT
GENERALLY EXPECT THAT CONVECTION WILL MARCH FROM WEST CENTRAL
FLORIDA ACROSS INTERIOR COUNTIES DURING THE LATE MORNING AND EARLY
AFTERNOON.  CONVECTION SHOULD REACH THE EAST SIDE OF THE PENINSULA
DURING THE EARLY-MID AFTERNOON IN THE NORTH AND MID-LATE AFTERNOON
IN THE SOUTH.

MOISTURE AND INSTABILITY LOOK SIMILAR TO YESTERDAY BUT WITH SLIGHTLY
QUICKER PROGRESSION ACROSS THE PENINSULA...THERE WILL BE A LIMITED
TIME FOR THE SEA BREEZE TO PUSH INLAND.  THE BOUNDARY MAY JUST
REMAINED PINNED ALONG THE COAST SOUTH OF CANAVERAL.  EXPECT ISOLATED
STRONG STORMS BOTH INLAND AND THE COAST...WITH A SLIGHT CHANCE FOR
INCREASED COVERAGE OF STRONG STORMS ALONG THE COAST...PROBABLY THE
TREASURE COAST.  THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES.
ALSO EXPECT QUITE GUSTY WINDS...LIKE THOSE THAT OCCURRED YESTERDAY.

THE CURRENT FORECAST IS GENERAL ENOUGH TO COVER THE EXPECTED
SCENARIO AND NOT PLANNING ANY CHANGES.

&&

.AVIATION...
THE MAIN PROBLEM IS TIMING OF STORMS.  HAVE GONE WITH SLIGHTLY
EARLIER ONSET THAN YESTERDAY...BUT THIS IS HIGHLY CONTINGENT ON WHAT
EFFECTS DEBRIS CLOUDINESS WILL HAVE.  STORMS WILL BE MOVING A LITTLE
FASTER THAN YESTERDAY...SO THE PERIOD OF ADVERSE WEATHER AT ANY
GIVEN TERMINAL SHOULD BE LESS THAN AN HOUR.  AS WAS THE CASE
YESTERDAY...GUST FRONTS ARE EXPECTED TO PRODUCE WINDS AROUND 35
KNOTS.

THE FIRST ROUND OF ACTIVITY MAY MOVE THROUGH QUICK ENOUGH FOR THE
ATMOSPHERE TO RECOVER INSTABILITY...SO ADDITIONAL SHOWERS/STORMS MAY
PUSH BACK ACROSS A FEW TERMINALS...SIMILAR TO YESTERDAY.

&&

.MARINE...
TODAY-TONIGHT...SURFACE RIDGE SUPPRESSED SOUTH OF THE WATERS
CONTINUES THE SOUTHWEST FLOW REGIME.  THE FLOW LOOKS ENHANCED TO
AROUND 15 KNOTS IN THE NORTH DUE TO LOW PRESSURE TROUGH TO THE
NORTH.  THE PRIMARY CONCERN FOR MARINERS WILL BE STORMS SWEEPING
OFFSHORE...MAINLY DURING THE AFTERNOON.  THE HIGHEST COVERAGE OF
STRONG STORMS SHOULD BE SOUTH OF CAPE CANAVERAL WHERE A SEA BREEZE
POSSIBLY SETS UP. THE GREATEST CHANCE SHOULD BE ALONG THE TREASURE
COAST.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECASTS...LASCODY
IMPACT WEATHER UPDATES...WIMMER
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT SAT AUG 18 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
500 AM EDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DAYTIME HEATING AND HIGH MOISTURE WILL AGAIN ALLOW FOR THUNDERSTORMS
TO FORM IN THE LATE MORNING ALONG THE WEST COAST SEA BREEZE...WHILE
STEADY WEST WINDS WILL PUSH THEM WELL INLAND. THE WESTERLY FLOW
WILL PROHIBIT THE FORMATION OF THE EAST COAST BREEZE NORTH OF CAPE
CANAVERAL. IF THE SEA BREEZE FORMS SOUTH OF THE CAPE...IT WILL BE
PINNED TO THE COAST.

STORM COVERAGE AND INTENSITY WILL INCREASE THROUGH THE AFTERNOON
AS BOUNDARY INTERACTIONS OCCUR. THE STRONGEST STORMS SHOULD OCCUR
LATE IN THE AFTERNOON...ESPECIALLY WHERE THE SEA BREEZE DEVELOPS.
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE
LIGHTNING...WIND IN EXCESS OF 40 MPH...AND SMALL HAIL. TORRENTIAL
DOWNPOURS WILL CAUSE WATER TO POND ON ROADS AND OTHER POORLY
DRAINED AREAS.

FLORIDA IS THE LIGHTNING CAPITAL OF NORTH AMERICA. IF SKIES
THREATEN OR YOU HEAR THUNDER...MOVE INDOORS IMMEDIATELY. DO NOT
RETURN OUTDOORS UNTIL 30 MINUTES PAST THE FINAL CLAP OF THUNDER.

.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON THUNDERSTORMS WILL APPROACH FROM THE WEST AT 15 KNOTS.
STORMS WILL AGAIN BE CAPABLE OF PRODUCING WIND GUSTS OF 35 KNOTS
OR GREATER OVER OPEN WATERS SUCH AS LARGER INLAND LAKES...THE
INTRACOASTAL WATERWAY...AND THE NEAR SHORE ATLANTIC. LOCALLY ROUGH
SEAS AND DEADLY CLOUD TO WATER LIGHTNING ALSO WILL OCCUR. BOATERS
SHOULD BE KEENLY AWARE OF STORMS APPROACHING FROM THE WEST. MOVE
TO SAFE HARBOR WELL IN ADVANCE OF TODAY'S STORMS.

.WATERSPOUT IMPACT...
HIGH MOISTURE COUPLED WITH LIGHT SOUTHWEST WINDS AND LOCAL
BOUNDARIES WILL FAVOR THE FORMATION OF WATERSPOUTS OVER THE
INTRACOASTAL WATERWAY AND ATLANTIC WATERS NEAR THE COAST IN
AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A QUASI STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE
SOUTHEAST STATES INTO THE MIDDLE OF NEXT WEEK...THEN GRADUALLY
WEAKEN. THIS WILL CONTINUE TO SUPPRESS THE ATLANTIC SURFACE RIDGE
WITH SOUTHWEST FLOW AND HIGH MOISTURE BRINGING SCATTERED AFTERNOON
STORMS TO THE EAST SIDE OF THE PENINSULA INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/LASCODY

In the hours before

Special weather statement, Aug 18, 12:37 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1237 PM EDT SAT AUG 18 2012

FLZ045>047-053-141-147-181730-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
1237 PM EDT SAT AUG 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN BREVARD COUNTY...SOUTHEASTERN
ORANGE COUNTY...NORTHEASTERN OSCEOLA COUNTY...SOUTHEASTERN SEMINOLE
COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 130 PM EDT.

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORM CLUSTERS CAPABLE OF PRODUCING STRONG WIND GUSTS
OVER NORTHEAST ORANGE...NORTHEAST OSCEOLA...AND CENTRAL BREVARD
COUNTY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE KLONDIKE BEACH AND MERRITT ISLAND WILDLIFE REFUGE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2844 8052 2843 8057 2836 8060 2822 8059
      2808 8056 2809 8059 2813 8061 2809 8060
      2813 8108 2878 8108 2882 8079 2871 8071
      2873 8070 2882 8078 2882 8074 2855 8056
      2847 8052
TIME...MOT...LOC 1636Z 245DEG 17KT 2861 8102
Local storm report, Aug 18, 1:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
106 PM EDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     5 S KENNEDY SPACE CENTE 28.46N 80.67W
08/18/2012  M53 MPH          BREVARD            FL   MESONET

            USAF TOWER 803 AT 54 FT 46 KNOTS.

&&

FXD
Special weather statement, Aug 18, 1:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
106 PM EDT SAT AUG 18 2012

FLZ047-054-058-059-064-181800-
INDIAN RIVER-MARTIN-OKEECHOBEE-SOUTHERN BREVARD COUNTY-ST. LUCIE-
106 PM EDT SAT AUG 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...NORTHEASTERN MARTIN COUNTY...EASTERN OKEECHOBEE COUNTY...ST.
LUCIE COUNTY...

* UNTIL 200 PM EDT.

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORM CLUSTERS MOVING INTO SAINT LUCIE...INDIAN
RIVER...AND SOUTH BREVARD COUNTIES AROUND 20 MPH. RADAR INDICATED
THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...
DANGEROUS LIGHTNING...AND BRIEF TORRENTIAL DOWNPOURS AS THEY
APPROACH THE EAST FLORIDA COAST.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MELBOURNE BEACH AND MICCO IN BREVARD COUNTY...WABASSO BEACH
AND VERO BEACH IN INDIAN RIVER COUNTY...AND FORT PIERCE AND PORT
SAINT LUCIE IN SAINT LUCIE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

LAT...LON 2720 8068 2766 8087 2811 8086 2811 8061
      2798 8054 2799 8053 2811 8059 2811 8056
      2786 8043 2724 8018 2720 8018
TIME...MOT...LOC 1702Z 245DEG 25KT 2811 8076 2731 8046

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:10 PM EDTSpecial Marine WarningMLB110 min
Aug 18, 12:28 PM EDTSpecial Marine WarningMLB92 min
Aug 18, 12:37 PM EDTSpecial Weather StatementMLBBrevard53 min
Aug 18, 12:51 PM EDTSpecial Marine WarningMLB114 min
Aug 18, 4:35 PM EDTAreal Flood AdvisoryMLBVolusia55 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.